Hail, Rush
- When
- July 25, 2:13 PM CST
- Where
- Rush County, 3.2 mi SSW of Loretta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.610, -99.210
A short wave trough in the monsoonal upper flow interacted with an unstable atmosphere to produce thunderstorms, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A short wave trough in the monsoonal upper flow interacted with an unstable atmosphere to produce thunderstorms, some of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 25, 2:06 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT SAT JUL 25 2015 ...UPDATE TO LONG TERM... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 1247 PM CDT SAT JUL 25 2015 THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS AGAIN TONIGHT AS SHORT RANGE MODELS INDICATE ANOTHER IN A SERIES OF H5 VORT MAXIMA EJECTING OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS. ALTHOUGH THE FLOW ALOFT REMAINS FAIRLY WEAK, THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGH PLAINS IN VICINITY OF THE LEE SIDE TROUGH AS LOW/MID LEVEL LAPSE RATES STEEPEN LATE THIS AFTERNOON. STORMS ARE THEN PROJECTED TO SPREAD EASTWARD INTO CENTRAL KANSAS OVERNIGHT. AMPLE INSTABILITY PRESENT WITH MUCAPE VALUES IN EXCESS OF 2000 J/KG AND FAVORABLE ENOUGH VERTICAL SHEAR PROFILES WILL HEIGHTEN THE POTENTIAL FOR SEVERE STORMS, PARTICULARLY FURTHER NORTH AND NORTHWEST IN WEST CENTRAL KANSAS TO NEAR THE I-70 CORRIDOR WHERE UPPER LEVEL DYNAMICS WILL FAVOR THE STRONGER STORMS. MILD TEMPERATURES ARE LIKELY AGAIN TONIGHT WITH LITTLE CHANGE EXPECTED TO THE GENERAL AIR MASS ACROSS THE REGION. LOOK FOR LOWS DOWN INTO THE 70S(F) WITH A FEW UPPER 60S(F) POSSIBLE IN LOCATIONS AFFECTED BY STORMS. ABOVE NORMAL TEMPERATURES CAN BE EXPECTED SUNDAY AS A PREVAILING SOUTHERLY FLOW CONTINUES TO ENHANCE WARM AIR ADVECTION INTO THE AREA. HIGHS WILL REACH WELL UP INTO THE 90S(F) WITH NEAR 100F POSSIBLE IN SOME LOCATIONS. WITH SURFACE DEWPOINTS FORECAST TO REACH THE UPPER 60S(F) TO NEAR 70F IN SOME LOCALES, A HEAT ADVISORY MAY BE NEEDED FOR A FEW COUNTIES WHERE HEAT INDICES OF 105 COULD BE REACHED. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 305 PM CDT SAT JUL 25 2015 ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS SUNDAY AS MEDIUM RANGE MODELS INDICATE ONLY SUBTLE CHANGES TO THE OVERALL WEATHER PATTERN TO FINISH OUT THE WEEKEND. THE NAM/GFS SHOW THE UPPER LEVEL RIDGE ACROSS THE SOUTH PLAINS BECOMING A LITTLE MORE AMPLIFIED LATE SUNDAY AS AN UPPER LEVEL TROUGH OF LOW PRESSURE BEGINS TO DIG SOUTHEAST INTO THE PACIFIC NORTHWEST. THIS WILL CREATE AN INCREASINGLY DIFLUENT FLOW ALOFT ACROSS THE HIGH PLAINS OF EASTERN COLORADO, SOUTHWEST NEBRASKA, AND NORTHWEST KANSAS EFFECTIVELY SHIFTING THE FOCUS FOR ANY THUNDERSTORM DEVELOPMENT SLIGHTLY NORTHWARD, ESPECIALLY AS THE SURFACE LOW ACROSS EASTERN COLORADO AND WESTERN KANSAS IS PROJECTED TO LIFT SLIGHTLY NORTHWARD AS WELL. GENERALLY DRIER CONDITIONS ARE EXPECTED MONDAY AS THE UPPER LEVEL RIDGE BEGINS TO BUILD SLIGHTLY NORTHWARD WHILE SHIFTING EASTWARD INTO THE CENTRAL PLAINS. THUNDERSTORM CHANCES RETURN LATE TUESDAY AS THE AFOREMENTIONED UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST SHIFTS EASTWARD ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS SENDING AN ATTENDANT COLD FRONT SOUTHWARD INTO NORTHWESTERN KANSAS. EXTREMELY WARM TEMPERATURES ARE LIKELY MONDAY AS A PREVAILING LEE SIDE TROUGH STRENGTHENS DRAWING WARMER AIR NORTHWARD INTO WESTERN KANSAS PUSHING H85 TEMPERATURES NEAR 30C IN CENTRAL KANSAS TO SLIGHTLY ABOVE 30C NEAR THE COLORADO BORDER. HIGHS CAN BE EXPECTED AROUND TO SLIGHTLY ABOVE 100F ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS MONDAY AFTERNOON. DEPENDING ON THE TIMING OF THE APPROACHING COLD FRONT, HIGH TEMPERATURES COULD BE SLIGHTLY LOWER TUESDAY AFTERNOON, PARTICULARLY ACROSS WEST CENTRAL KANSAS AND UP NEAR THE I- 70 CORRIDOR. STILL, LOOK FOR HIGHS WELL UP INTO THE 90S(F) TO NEAR 100F WITH THE HOTTEST TEMPERATURES IN SOUTH CENTRAL KANSAS. LOWER HIGH TEMPERATURES YET CAN BE EXPECTED WEDNESDAY AS THE COLD FRONT IS PROJECTED TO PUSH THROUGH MUCH OF WESTERN KANSAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1200 PM CDT SAT JUL 25 2015 VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH EARLY THIS EVENING. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL AND EXTREME SOUTHWEST KANSAS MID TO LATE EVENING, POSSIBLY AFFECTING KGCK. ANY STORMS THAT DEVELOP WILL THEN SPREAD EASTWARD INTO CENTRAL KANSAS OVERNIGHT, POTENTIALLY AFFECTING KHYS AND KDDC. SOUTH TO SOUTHEASTERLY WINDS OF 5 TO 15KT ARE EXPECTED THROUGH EARLY SUNDAY AS A SURFACE LOW REMAINS ANCHORED NEAR AND ALONG THE KANSAS AND COLORADO BORDER. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 100 72 102 / 50 20 20 10 GCK 69 99 71 101 / 50 40 40 10 EHA 69 99 70 101 / 50 20 20 10 LBL 71 100 72 102 / 40 20 20 10 HYS 72 99 72 102 / 50 30 40 10 P28 75 101 75 102 / 40 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ030-031-066- 081-090. && SHORT TERM...JJOHNSON LONG TERM...JJOHNSON AVIATION...JJOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 322 AM CDT SAT JUL 25 2015 KSZ030-031-043>046-061>066-074>081-084>090-260830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 322 AM CDT SAT JUL 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION... HEAT INDICES APPROACHING 105 DEGREES WILL BE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL KANSAS THIS AFTERNOON. A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. A FEW STORMS MAY BECOME SEVERE WITH HAIL LARGER THAN THE SIZE OF QUARTERS AND WIND GUSTS ABOVE 60 MPH BEING THE MAIN CONCERN. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. SIGNIFICANT EXCESSIVE HEAT RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION... HEAT INDICES APPROACHING 105 DEGREES WILL BE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL KANSAS SUNDAY THROUGH TUESDAY. A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE THROUGH NEXT WEEK, MAINLY FROM THE LATE AFTERNOON INTO THE EARLY OVERNIGHT HOURS. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BECOME SEVERE. HAZARDS WEATHER RISK... SUNDAY... LIMITED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. MONDAY... LIMITED LIGHTNING RISK. SIGNIFICANT EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. THURSDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. FRIDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT ACROSS PORTIONS OF THE FORECAST AREA. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 65 MPH.
Winds were estimated to be 60 MPH.
An 8 inch diameter tree branch was broken by the high wind.
Winds were also 50 to 55 MPH as the hail was falling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597580, 597581, 597582, 597583, 597584, 597585, 597589, 597590, 597588, 597586, 597587, 597591.